Hail, Ramsey
- When
- August 20, 5:56 PM CST
- Where
- Ramsey County, 3.92 mi WSW of Starkweather
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.430, -98.960
Several thunderstorms formed north of Devils Lake early in the evening of the 20th. One thunderstorm rapidly intensified and became severe over the course of two volume scans on the radar (10 to 15 minutes), dropping large hail in the Garske area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Several thunderstorms formed north of Devils Lake early in the evening of the 20th. One thunderstorm rapidly intensified and became severe over the course of two volume scans on the radar (10 to 15 minutes), dropping large hail in the Garske area. The thunderstorms held together as they moved across central Ramsey and northern Walsh County, but died as they reached northwest Grand Forks County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 20, 5:44 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 644 PM CDT FRI AUG 20 2010 .DISCUSSION... UPDATED THE FORECAST TO ADD IN SOME ISOLATED TSTMS A BIT FURTHER WEST THAN THE FORECAST HAD. OTHERWISE DID SOME UPDATES TO ADJUST TO CURRENT CLOUD CONDITIONS...AS IT CLEARING OUT PRETTY QUICK NOW. WILL LEAVE THE REST OF THE FORECAST AS IS AND SEE HOW LONG THE TSTMS WILL LAST THIS EVENING. LOTS OF SMOKE UPSTREAM AND THINK IT SHOULD REMAIN ALONG/NORTH OF THE CANADIAN BORDER TONIGHT. && .AVIATION... KEPT THE MENTION OF FOG AT KTVF/KBJI IN THE EARLY MORNING HOURS. THINK KBJI MAY HAVE A BETTER SHOT WITH THE RECENT RAIN. OTHERWISE WIND SPEEDS CONTINUE TO LOOK LIGHT THRU MOST OF THE TAF PERIOD. PRETTY ISOLATED TSTMS TONIGHT AND DOUBT ANY WOULD HIT ANY OF THE TAF SITES EITHER. && .PREV DISCUSSION... /ISSUED 244 PM CDT FRI AUG 20 2010/ SHORT TERM [TONIGHT - MON]... THE MAIN CHALLENGE IN THE SHORT TERM FORECAST IS THE PCPN POTENTIAL IN CONNECTION WITH AN EASTWARD MOVING TROUGH CURRENTLY IN MANITOBA AND CENTRAL ND. OTHER CHALLENGES INCLUDE THE POTENTIAL FOR FOG TONIGHT...AND THE STRENGTH OF GUSTY WINDS SUNDAY. THE MODELS ARE IN DECENT AGREEMENT...EXCEPT FOR THE GFS AND ECMWF BEING MORE ENTHUSIASTIC ABOUT PCPN TONIGHT THAN THE OTHER MODELS. LEANED ON A BLEND OF THE MODELS FOR THIS FORECAST. A TROUGH IN MANITOBA AND CENTRAL ND WILL CONTINUE TO MOVE EAST THIS EVENING AND OVERNIGHT. SOME MODELS KEEP THE TROUGH PASSAGE DRY...BUT INDICATE PCPN NORTH OF THE CANADIAN BORDER. THE GFS AND ECMWF ON THE OTHER HAND STILL INCLUDE PCPN ACROSS THE NORTHERN VALLEY AND NORTHERN MN THROUGH TONIGHT. THEREFORE...KEPT SLIGHT CHANCES OF SHOWERS AND STORMS ACROSS THE NORTHERN FA THROUGH TONIGHT. THE EXPECTED CLEARING AND VERY LIGHT WINDS TONIGHT FROM THE HIGH PRESSURE SHOULD DEVELOP AT LEAST SOME PATCHY FOG EAST OF THE VALLEY. THAT AREA HAD SOME RAIN LAST NIGHT TO HELP PROVIDE SOME MOISTURE TO FEED FOG DEVELOPMENT. THE NEXT SHIFT WILL NEED TO DETERMINE IF THE VALLEY WILL GET FOG TOO...BUT AT THIS POINT NOT CONFIDENT ENOUGH TO INCLUDE THE VALLEY. SATURDAY AND SATURDAY NIGHT...THE HIGH PRESSURE OVER MANITOBA AND MINNESOTA WILL SLOWLY MOVE EASTWARD...AND HELP KEEP THE NORTHERN PLAINS DRY AND SUNNY. AN UPPER LEVEL RIDGE WILL AMPLIFY OVER THE CENTRAL US. SOUTHEASTERLY WINDS WILL INCREASE ACROSS THE VALLEY AND WEST AS A LOW PRESSURE SYSTEM ORGANIZES IN MONTANA. THE INFLUX OF WARMER AIR WILL RESULT IN NOTICEABLY WARMER TEMPERATURES IN THE MID TO UPPER 80S. SUNDAY...THE LOW PRESSURE SYSTEM WILL ADVANCE INTO SASKATCHEWAN AND THE WESTERN DAKOTAS. THE NORTHERN PLAINS CAN EXPECT GUSTY SOUTH-SOUTHEASTERLY WINDS...WHICH WERE INCREASED FROM THE PREVIOUS FORECAST. THE MAIN QUESTION IS HOW GUSTY. STAYED AWAY FROM THE HIGHEST GUIDANCE SINCE THE DIRECTION OF THE WINDS AT THE SURFACE DOES NOT APPEAR TO LINE UP TOO WELL WITH THE MODELS 850 MILLIBAR SOUTH- SOUTHWESTERLY WINDS. SUNDAY WILL ALSO BE HOT AND SUNNY...WITH HIGHS IN THE MID 80S TO LOW 90S. SUNDAY NIGHT AND MONDAY...A COLD FRONT WILL MOVE THROUGH SOUTH CENTRAL CANADA AND THE NORTHERN PLAINS LATE SUNDAY NIGHT AND MONDAY...RESULTING IN INCREASED CLOUD COVER...THE CHANCE OF SHOWERS AND STORMS...AND COOLER TEMPERATURES. LONG TERM [MON NIGHT - FRI]... QUIET PERIOD COMING UP FOR A CHANGE. ONE FRONT WILL PASS THROUGH SUN NIGHT INTO MONDAY..FOLLOWED BY LARGE HIGH PRESSURE SETTLING INTO THE NATIONS MIDSECTION. WRAPAROUND CLOUDS AND A CHANCE FOR PCPN WILL LINGER OVER FAR NE ND/NW MN TUESDAY DUE TO PRESENCE OF UPPER LOW IN NORTHWEST ONTARIO. OTHERWISE MOSTLY CLEAR AND DRY WED-THU WITH NEXT UPPER LOW DUE TO MOVE NORTH OF THE INTERNATIONAL BORDER ON FRIDAY-SATURDAY. THIS SYSTEM WILL PUSH FRONT THROUGH FRIDAY WITH CHC OF THUNDERSTORMS. HOWEVER MOISTURE APPEARS TO BE LIMITING THIS WEEK. TEMPERATURES WILL AVERAGE ABOUT NORMAL THROUGH MID WEEK BEFORE RETURNING TO ABOVE NORMAL TOWARD WEEKS END. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 655 AM CDT FRI AUG 20 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 655 AM CDT FRI AUG 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS AREAS EAST OF THE RED RIVER VALLEY MAINLY DURING THE MORNING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE SUNDAY NIGHT INTO MONDAY WITH THE PASSAGE OF A SLOW MOVING COLD FRONT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. VOELKER
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247817, 247818, 247819.